A 65-Year-Old Woman With Possible Seizures

Selim R. Benbadis, MD

Disclosures

January 12, 2010

Case Conclusion

The over-read EEG, together with a history and symptom description not suggesting seizures, led to a retraction of the seizure diagnosis and the discontinuation of levetiracetam.

The patient's diagnosis was not completely clear at that time, but medication side effects causing low blood pressure and presyncope were suspected. She then confirmed that, in retrospect, her episodes began 2-3 months previously shortly after her oxycodone, atenolol, and amitriptyline dosages were increased. Her dosages were reduced and at a 3-month follow-up, her episodes had disappeared.

Key Points for Practice

  • The misdiagnosis of seizures is very common. Approximately 30% of patients sent to an epilepsy center for difficult-to-control seizures do not have seizures.

  • Ambulatory EEG can be a useful test to record frequent episodes and help clarify the diagnosis, especially if seizures are a consideration.

  • A wrong diagnosis of epilepsy has serious consequences (including unwarranted driving restrictions)

  • This patient's episodes are not clinically suggestive of seizures, and the diagnosis should not have been based on the EEG alone.

  • Over-reading normal EEG patterns as epileptiform is a major cause of misdiagnosis of epilepsy.

  • The EEG report described "phase reversal" in the left temporal region, as if phase reversal was synonymous with epilepsy. Phase reversals do not indicate epileptogenicity. In fact, they do not even indicate abnormalities. Normal potentials and artifacts frequently have phase reversals. Phase reversals are only indicative of where a discharge is maximum, not what the discharge is.

  • When an EEG is over-read as epileptiform, obtaining further EEGs that are normal does not "cancel" the misread one that lead to the misdiagnosis of seizures. The very same EEG must be reviewed so that the over-reading must be undone when appropriate and a wrong diagnosis of epilepsy retracted.

  • As demonstrated in this case, overmedicating is a common and underestimated cause of syncope and presyncopal dizziness. The patient was on too many medications and her blood pressure was precariously low. Each of her medications alone could have caused hypotension or presyncope.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....